Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 76, NWS Chicago, IL

October 24, 2001Jasper County, Lake County, Porter County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Oct 24, 2001, 2:44 PM CDT for Jasper County, Lake County, Porter County, Indiana. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 2:44 PM CDT (19:44 UTC)
Expired
Oct 24, 2001, 3:45 PM CDT
In force
61 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Jasper County, IN, Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 80 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 2:50 PM CDTThunderstorm Wind 50 EHammond, IN
Oct 24, 3:08 PM CDTThunderstorm Wind 50 MChesterton, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 11:45 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

939 
WUUS53 KLOT 241944
SVRCHI
INC007-073-089-111-127-242045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
244 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN NORTHWEST INDIANA
  JASPER COUNTY IN NORTHWEST INDIANA
  LAKE COUNTY IN NORTHWEST INDIANA
  NEWTON COUNTY IN NORTHWEST INDIANA
  PORTER COUNTY IN NORTHWEST INDIANA

* UNTIL 345 PM CDT (345 PM EST)

* AT 244 PM CDT...LAW ENFORCEMENT OFFICIALS REPORTED SEVERE
  THUNDERSTORMS FROM EAST CHICAGO TO HOOPESTON...MOVING EAST AT 
  40 MPH.

* SEVERE THUNDERSTORMS WILL AFFECT
  GARY
  VALPARAISO
  MOROCCO
  FOWLER
  RENSSELAER

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

ALLSOPP

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:30 PM CDT, 14 minutes earlier.

Area forecast discussion, Oct 24, 2:30 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
230 PM CDT WED OCT 24 2001

CDFNT AT 19Z FROM TO ORD TO PIA...EXPECTED TO BE EAST OF ENTIRE CWA
BY 22Z...ENDING SEVERE WEATHER THREAT. POST FRONTAL RAIN CONTINUES
BEHIND THE FRONT TO APPROXIMATELY THE 850 MB TROF...WHICH IS
EXPECTED TO ACCELERATE EASTWARD INTO NE AND E CENTRAL IND BY
00Z...ENDING POST FRONTAL RAIN.

NEXT EVENT IS INCREASING W WINDS AS POWERHOUSE LOW CONTINUES TO
DEEPEN OVER LAKE SUPERIOR TONIGHT. SOME BRIEF GUSTY WINDS WITH FROPA
BUT SUSTAINED WIND GUSTS OF 30+ KTS IS FURTHER W...BEHIND THE
SECONDARY CDFNT FROM NW WI TO NW MO. THIS FRONT TO MOVE ACROSS THE
CWA TONIGHT BRINGING SFC WINDS UP TO 30 MPH AS STRONG CAA SETS
IN.

LOW CONTS TO DEEPEN THU...TIGHTENING PRESSURE GRADIENT...WITH 45 TO
55 KT LOW LEVEL WINDS FORECAST ACROSS CWA. WITH UNIDIRECTIONAL WNW
FLOW THRU MID LEVELS EXPECT STRONG WINDS DOWN TO SFC...THUS WILL
HEADLINE HIGH WIND WATCH FOR THU. LOW LEVEL INSTABILITY AND CYCLONIC
FLOW MAY YIELD SOME SHRA/SNSH THU...BEST CHANCES FURTHEST NORTH.

WINDS GRADUALLY DIMINISH THU NIGHT...BUT STILL WINDY FRI.

.CHI...STORM WARNING IN EFFECT ON LAKE MICHIGAN. HIGH WIND WATCH FOR
ENTIRE CWA FOR THU.

TRS

In the hours before

Local storm report, Oct 24, 9:19 AM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
919 AM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    CHICAGO                   IL   .88 INCH HAIL
10/24/01   COOK                           REPORTED BY STORM
                                          SPOTTER.

0913 AM    CHICAGO                   IL   .88 INCH HAIL
10/24/01   COOK                           REPORTED BY PUBLIC.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:44 PM CDTSevere Thunderstorm WarningLOTBenton, Newton61 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.